Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 34, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 26, 2008, 3:02 AM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2008, 3:02 AM MST (10:02 UTC)
- Expired
- Aug 26, 2008, 6:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Phoenix radar (KIWA), 179 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 2193 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 261002
FFWPSR
AZC012-261300-
/O.NEW.KPSR.FF.W.0034.080826T1002Z-080826T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
302 AM MST TUE AUG 26 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 600 AM MST
* AT 258 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM EARLIER HEAVY RAINFALL ACROSS EASTERN LA PAZ COUNTY.
SPECIFICALLY CENTENNIAL WASH CONTINUES TO FLOW AT HIGH RATES AND IS
CAUSING FLOODING ON THE NORTHERN EDGE OF WENDEN WHERE THE WASH
INTERSECTS HIGHWAY 60.
* LITTLE ADDITIONAL RAIN IS EXPECTED THIS MORNING THOUGH FLOODING
WILL CONTINUE AS WATER CONTINUES TO DRAIN INTO CENTENNIAL WASH.
RECENT STREAM GAGE DATA INDICATE THAT THE WASH HAS BEGUN TO SLOWLY
RECEDE BUT IS CURRENTLY FLOWING NEAR SIX THOUSAND CUBIC FEET PER
SECOND WITH A STAGE OF OVER FOUR FEET.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3395 11343 3386 11339 3376 11354 3372 11346
3369 11354 3378 11365
$$
INIGUEZ1 follow-up statement
000
WGUS75 KPSR 261258
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 AM MST TUE AUG 26 2008
AZC012-261300-
/O.CON.KPSR.FF.W.0034.000000T0000Z-080826T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
558 AM MST TUE AUG 26 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM MST FOR EAST
CENTRAL LA PAZ COUNTY...
AT 547 AM MST...STREAM GAGE DATA CONTINUE TO INDICATE THAT FLOODING
WAS OCCURRING ALONG CENTENNIAL WASH NEAR WENDEN. WATER LEVELS WILL
CONTINUE TO SLOWLY FALL OVER THE NEXT SEVERAL HOURS AS RAINWATER
CONTINUES TO DRAIN INTO THE CENTENNIAL WASH. LITTLE TO NO ADDITIONAL
RAINFALL IS EXPECTED THROUGH THE MORNING HOURS. AS THE FLASH
FLOODING IS COMING TO AN END THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE.
HOWEVER A FLOOD WARNING DOES REMAIN IN EFFECT FOR LA PAZ COUNTY...
INCLUDING WENDEN...UNTIL 1030AM. A FLOOD WARNING MEANS THAT FLOODING
IS IMMINENT OR HAS BEEN REPORTED AS HAS BEEN THE CASE IN WENDEN.
STREAM FALLS WILL BE SLOW. ALL INTERESTED PARTIES SHOULD TAKE
NECESSARY PRECAUTIONS IMMEDIATELY.
LAT...LON 3395 11343 3386 11339 3376 11354 3372 11346
3369 11354 3378 11365
$$
INIGUEZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:45 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 25, 9:45 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 945 PM MST MON AUG 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION && .SYNOPSIS... ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK. && .DISCUSSION... VERY ACTIVE NIGHT CONVECTIVELY SPEAKING...AS THE MONSOON IS IN FULL SWING. UPPER LEVEL SHORT WAVE TROF IS CURRENTLY PASSING BY TO OUR NORTH...SUPPLYING DYAMICAL LIFT...AND TS JULIO CONTINUES TO MOVE NORTH UP THE GULF OF CA SUPPLYING MOISTURE INTO OUR DESERTS. PWAT VALUE AT PHOENIX THIS AFTERNOON WAS UP TO 1.8 INCHES...AND SURFACE DEWPOINTS OVER THE LOWER DESERTS THIS EVENING RANGED FROM THE MID 60S TO LOW 70S MOST PLACES. DYNAMICS PLUS MOISTURE PLUS OROGRAPHICS HAVE COMBINED TO PRODUCE SCT TO NUMEROUS SHOWERS AND THUNDERSTORMS...MANY WITH HEAVY RAINFALL. FLOODING HAS OCCURRED THIS AFTERNOON AND EVENING FROM JOSHUA TREE NP EAST THROUGH SRN GILA COUNTY. WATER RESCUES WERE NEEDED IN LAVEEN EARLIER. HEAVY RAIN AND FLOODING HAS IMPACTED MUCH OF LA PAZ COUNTY...IN THE PARKER AREA...AS WELL AS PORTIONS OF NORTHERN MARICOPA COUNTY. NUMEROUS SEVERE THUNDERSTORM AND FLASH FLOOD WARNINGS HAVE BEEN ISSUED ACROSS THE CWA LAST 6 HOURS...AS WELL AS SMALL STREAM FLOOD ADVISORIES. AT 8 PM ANOTHER LINE OF STORMS DEVELOPED ACROSS THE NRN CWA...FROM LA PAZ COUNTY EASTWARD INTO SRN GILA COUNTY...AND THIS LINE LIKELY WAS SPURRED BY OUTFLOWS MOVING SOUTH OUT OF MOHAVE/YAVAPAI COUNTIES. THE LINE HAS MOVED SOUTH OVER THE PAST HOUR AND SCT/NMRS SHOWERS AND TSTMS WILL CONTINUE OVER MUCH OF THE CWA THROUGH AT LEAST MIDNIGHT. HAVE UPDATED FORECASTS TO RAISE POPS ACROSS MUCH OF THE CWA THIS EVENING...AND RAISED POPS AFTER MIDNIGHT INTO THE CHANCE CATEGORY FOR SOUTH-CENTRAL AZ. FORECASTS LOOK TO BE IN DECENT SHAPE ATTM. REST OF THE DISCUSSION IS FROM PREVIOUS DAY SHIFT. .PREVIOUS DISCUSSION... THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS AFTERNOON/EVENING. WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY AFTERNOON AND EVENING. PREVIOUS DISCUSSION... WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24. SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING. && .AVIATION... INCREASED MOISTURE IN PART DUE TO TS JULIO AND A GULF SURGE UP THE LOWER CO RIVER..AND A PASSING UPPER LEVEL DISTURBANCE FROM THE WEST ARE INDICATING THAT AN ACTIVE EVENING WILL CONTINUE FOR MOST OF THE FORECAST AREA. THERE WILL BE AN INCREASING CHANCE FOR THUNDERSTORMS OVER SOUTHCENTRAL AND SOUTHWEST ARIZONA THIS EVENING...INCLUDING THE GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 40 KTS WILL BE POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT OCCUR. AS OF 7 PM...A NEW LINE OF THUNDERSTORMS DEVELOPED OVER FAR NORTHERN MARICOPA COUNTY EXTENDED FROM GLADDEN THRU WICKENBURG...INTO ANTHEM AND SEVEN SPRINGS. THE LINE WILL LIKELY CONTINUE TO PUSH SOUTH AND IT IS POSSIBLE FOR STORMS FOR FORM ACROSS MUCH OF THE GREATER PHOENIX AREA THRU 9 PM...AND STORMS MAY MOVE INTO KPHX AFTER 8 PM. GOOD POSSIBILITY FOR GUSTY WINDS TO MOVE INTO KPHX/KIWA FROM THE NORTH AFTER 8 PM...AND POSSIBLY EXCEED 25 MPH. OF COURSE...WITH DEVELOPING CONVECTION WIND DIRECTIONS WILL BE VARIABLE AND VERY HARD TO FORECAST OR TIME. WE HAVE ALREADY SEEN WINDS FROM A VARIETY OF DIRECTIONS DURING THE AFTERNOON HOURS AT KPHX. AT 7 PM STRONG STORMS HAD DEVELOPED OVER MUCH OF YUMA COUNTY...AND SOME OF THESE MAY WORK THEIR WAY WESTWARD INTO KBLH/KYUM THIS EVENING. GUSTY WINDS ABOVE 30 MPH FROM THE NE OR E ARE POSSIBLE THRU 9 PM...ALONG WITH SOME BLOWING DUST OR SAND. ACTIVITY WILL THEN DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS STILL POSSIBLE. AREAS OF MID/UPPER LEVEL CLOUD DEBRIS WILL LIKELY PERSIST THROUGH TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE WESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...CB/MEYERS/ESTLE AVIATION...CB FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 617 AM MST MON AUG 25 2008 AZZ020>028-CAZ030>033-260100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
In the hours before
Local storm report, Aug 26, 1:45 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
145 AM MST TUE AUG 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD BOUSE 33.92N 114.00W
08/26/2008 LA PAZ AZ LAW ENFORCEMENT
SWIFT WATER RESCUE ALONG HIGHWAY 72 MILE MARKER 31...NEAR
BOUSE.
&&
INIGUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:01 PM MST | Flash Flood Warning | PSR | La Paz | 89 min |
| Aug 25, 5:04 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 56 min |
| Aug 25, 5:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Aug 25, 5:38 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 51 min |
| Aug 25, 5:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 67 min |
| Aug 25, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 47 min |
| Aug 25, 6:03 PM MST | Flash Flood Warning | PSR | Maricopa | 86 min |
| Aug 25, 6:59 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 91 min |
| Aug 25, 7:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 25, 8:10 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 50 min |
| Aug 25, 8:35 PM MST | Flash Flood Warning | PSR | La Paz | 85 min |
| Aug 25, 9:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 60 min |
| Aug 25, 9:57 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 108 min |
| Aug 25, 10:00 PM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
| Aug 25, 10:40 PM MST | Areal Flood Advisory | PSR | La Paz | 6 hr |
| Aug 25, 10:42 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 26, 1:25 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 26, 4:26 AM MST | Areal Flood Warning | PSR | La Paz | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.